Sunday, November 16, 2008

Health Canada Warns of Venlafaxine Overdosage, Increased Risk of Fatal Outcome

Health Canada Endorsed Important Safety Information on VENLAFAXINE XR

OTTOWA, Ontario -- October 23, 2008

Dear Healthcare Professional:

SUBJECT: Safety Information Regarding Overdosage of Venlafaxine HCl Extended-Release

Venlafaxine HCl Extended-Release Capsule manufacturers wish to provide you with important safety information regarding venlafaxine XR. Published retrospective studies 1,2,3,4 have reported that venlafaxine overdosage may be associated with an increased risk of fatal outcome compared to that observed with Selective Serotonin Reuptake Inhibitor (SSRI) antidepressants, but lower than that for tricyclic antidepressants. Although the extent to which the finding of an increased risk of fatal outcomes can be attributed to the toxicity of venlafaxine in overdosage, as opposed to some characteristics of venlafaxine-treated patients, is not clear,5 post-market reports of fatal acute overdoses have been received for venlafaxine alone at doses as low as approximately 1 gram.

- Prescriptions for venlafaxine XR should be written for the smallest quantity of drug consistent with good patient management, in order to reduce the risk of overdose, particularly in patients who have more severe illness or risk factors for suicidal behaviour.
- The potential for suicide attempt in seriously depressed patients is inherent to the illness, and may persist until significant remission occurs.
(emphasis mine)* Clinical monitoring for suicidal ideation and/or other indicators of suicidal behaviour is recommended for all depressed patients.
- Increased risk of behavioural and emotional changes, including self-harm, has been seen with treatment with venlafaxine, as with other antidepressant drugs, and health care providers, patients, family members and/or caregivers should be vigilant for such changes.
-All antidepressants have a potential risk of fatal outcome in overdose.

Manufacturers of all extended release venlafaxine products are working with Health Canada to include this safety information in the Overdosage section in all Canadian Product Monographs for venlafaxine extended release capsules. Managing marketed health product-related adverse reactions depends on health care professionals and consumers reporting them. Reporting rates determined on the basis of spontaneously reported post-marketing adverse reactions are generally presumed to underestimate the risks associated with health product treatments. Any case of overdose or other serious or unexpected adverse reactions in patients receiving venlafaxine XR should be reported to the manufacturer or Health Canada at the following

Source: Health Canada

*They will always deny drug-induce suicide ideation that has nothing to do with depression.


susan said...

Crying is good, but it is bad for wrinkles.

Don't worry, we understand Ana, and love you.

It's only by our constant telling of stories, we can get things done. Remember how long it took for women to get the vote, for example,

It may not happen in our lifetimes, but we have the power to start the ball rolling.



-I agree with Mark. Walk Nell!

Ana said...

Thank you Susan.
I walk her and it's good to see how happy she is.

susan said...

Ana, I know it's silly but seeing their tails thump is so cheering .

Please don't laugh, but i really wish I had a tail.

It's cold and wet and ickky outside, not a good day to walk a dog.

Can you send some of that famous Brazilian sunshine over here, so both the cat and I can sun ourselves?

Ana said...

My Nell went to cut the hair.
I'm having an Pet Anxiety Separation Disorder -PASD.
The man came and she didn't want to go - as always - and run towards me.
It takes 2 hours.
I'm going to hyperventilate...
It's not sunny...
I want my baby back... now... :(

susan said...

::::::Trying to stuff a cat in the computer and send her via modem and other computer thingies to you..... but she is not cooperating. :::::::::::::

Meanwhile, check your mail. I sent you a funny You Tube Video which will make you laugh- for 3 minutes.



Ana said...

My Nell is home. :) :)
My computer has no sound. lol
I brought a new one in July but it's not working...
It takes hours to see a video on this old computer.
Thank you my friend.